Immunomodulatory anticancer drugs, such as the anti–programmed death-1 drug pembrolizumab, have shown promising results in trials, and more patients will receive such treatments. Little is known about cutaneous adverse events (AEs) caused by these drugs and their possible correlation with treatment response.
To describe the frequency and spectrum of cutaneous AEs linked with pembrolizumab and their possible correlation with treatment response.
Design, Setting, and Participants
A single-institution, retrospective medical record review was conducted of patients with cancer who were treated with pembrolizumab from March 1, 2011, to May 28, 2014. The review comprised 83 consecutive patients who were enrolled in 2 clinical trials, received at least 1 dose of pembrolizumab, and had at least 1 follow-up visit. Patients were grouped according to the following therapeutic regimen for pembrolizumab: 43 received 10 mg/kg every 3 weeks, 24 received 10 mg/kg every 2 weeks, and 16 received 2 mg/kg every 3 weeks. Sixty-six patients were treated for melanoma, 15 patients for lung cancer, 1 patient for prostate cancer, and 1 patient for Merkel cell carcinoma. Median follow-up was 15 weeks (range, 2-105 weeks). The analysis was conducted from March 1 to September 30, 2014.
Main Outcomes and Measures
Occurrence, severity, and type of cutaneous AEs, as well as disease progression and response to pembrolizumab treatment.
Thirty-five patients (42%) developed cutaneous AEs attributed to pembrolizumab. The most common cutaneous AEs were macular papular eruption (24 [29%]), pruritus (10 [12%]), and hypopigmentation (7 [8%]). All 7 patients who developed hypopigmentation were treated for melanoma. Survival analyses showed that patients who developed cutaneous AEs had significantly longer progression-free intervals in all 3 groups (pembrolizumab, 10 mg/kg, every 3 weeks, P = .001; pembrolizumab, 10 mg/kg, every 2 weeks, P = .003; pembrolizumab, 2 mg/kg, every 3 weeks, P = .009) compared with patients who did not develop cutaneous AEs.
Conclusions and Relevance
Pembrolizumab therapy was associated with cutaneous AEs in 42% of patients. The development of cutaneous AEs, especially of hypopigmentation in patients with melanoma, could point toward better treatment response.